A Re-scaled Version of the Foster-Greer-Thorbecke Poverty Indices based on an Association with the Minkowski Distance Function
This note advances a family of poverty measures, ??, which are derived as simple, normalized Minkowski distance functions. The ?? indices turn out to be the ?th roots of the corresponding Foster, Greer and Thorbecke P? indices. The re-calibration of P? terms of ?? could have certain possible advantages, which are reviewed in the note. While the ?? indices are not decomposable in the ordinarily understood sense of that term, they are amenable to the completely general decomposition procedure advanced by Shorrocks (?Decomposition Procedures for Distributional Analysis: A Unified Framework Based on the Shapley Value?) and discussed, here, as an application in the poverty context.
|Date of creation:||2004|
|Date of revision:|
|Contact details of provider:|| Postal: |
Web page: http://www.wider.unu.edu/
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Takayama, Noriyuki, 1979. "Poverty, Income Inequality, and Their Measures: Professor Sen's Axiomatic Approach Reconsidered," Econometrica, Econometric Society, vol. 47(3), pages 747-59, May.
- Sen, Amartya K, 1976. "Poverty: An Ordinal Approach to Measurement," Econometrica, Econometric Society, vol. 44(2), pages 219-31, March.
- Foster, James & Greer, Joel & Thorbecke, Erik, 1984. "A Class of Decomposable Poverty Measures," Econometrica, Econometric Society, vol. 52(3), pages 761-66, May.
- Ebert, Udo, 1984. "Measures of distance between income distributions," Journal of Economic Theory, Elsevier, vol. 32(2), pages 266-274, April.
- Foster, James E & Shorrocks, Anthony F, 1991. "Subgroup Consistent Poverty Indices," Econometrica, Econometric Society, vol. 59(3), pages 687-709, May.
- Chakravarty, Satya Ranjan & Dutta, Bhaskar, 1987. "A note on measures of distance between imcome distributions," Journal of Economic Theory, Elsevier, vol. 41(1), pages 185-188, February.
When requesting a correction, please mention this item's handle: RePEc:unu:wpaper:rp2004-10. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Bruck Tadesse)
If references are entirely missing, you can add them using this form.